Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Quad Cities, IA

June 8, 2018Jefferson County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2018, 2:05 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 2:05 PM CDT (19:05 UTC)
Expired
Jun 8, 2018, 2:31 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KDVN 081905
SVRDVN
IAC101-177-082000-
/O.NEW.KDVN.SV.W.0043.180608T1905Z-180608T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
205 PM CDT FRI JUN 8 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Van Buren County in southeastern Iowa...
  Jefferson County in southeastern Iowa...

* Until 300 PM CDT.

* At 204 PM CDT, a severe thunderstorm was located near Batavia, or
  11 miles southeast of Ottumwa, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fairfield, Batavia, Birmingham, Libertyville, Stockport, Lockridge,
  Maharishi Vedic City, Douds, Fairfield Municipal Airport, Perlee,
  Glasgow, Morris Park, Germanville, Selma, Jefferson County
  Fairgrounds, Jefferson County Park, Brookville, Mac Coon Access,
  Salina and Collett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4105 9218 4115 9172 4087 9172 4084 9218
TIME...MOT...LOC 1904Z 254DEG 10KT 4095 9222 

HAIL...1.00IN
WIND...60MPH
 
$$

Cousins
2 follow-up statements
445 
WWUS53 KDVN 081916
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CDT FRI JUN 8 2018

IAC101-177-082000-
/O.CON.KDVN.SV.W.0043.000000T0000Z-180608T2000Z/
Van Buren IA-Jefferson IA-
216 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN VAN BUREN AND SOUTHWESTERN JEFFERSON COUNTIES...

At 216 PM CDT, a severe thunderstorm was located over Batavia, or 11
miles west of Fairfield, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Stockport, Lockridge,
Maharishi Vedic City, Douds, Fairfield Municipal Airport, Perlee,
Glasgow, Morris Park, Germanville, Selma, Jefferson County
Fairgrounds, Jefferson County Park, Brookville, Mac Coon Access,
Salina and Collett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4105 9218 4115 9172 4087 9172 4084 9218
TIME...MOT...LOC 1916Z 254DEG 10KT 4096 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

Cousins
112 
WWUS53 KDVN 081931
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
231 PM CDT FRI JUN 8 2018

IAC101-177-081941-
/O.CAN.KDVN.SV.W.0043.000000T0000Z-180608T2000Z/
Van Buren IA-Jefferson IA-
231 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VAN BUREN AND
JEFFERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4105 9218 4115 9172 4087 9172 4084 9218
TIME...MOT...LOC 1928Z 254DEG 10KT 4097 9213 

$$

Cousins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:57 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 8, 12:57 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1257 PM CDT Fri Jun 8 2018

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 312 AM CDT Fri Jun 8 2018

High pressure centered over Upper Michigan was channeling drier
air on easterly winds into much of the forecast area early this
morning. Dewpoints were in the 50s northeast of a line from Cedar
Rapids through Muscatine to Galesburg, while 60s were common to
the west and south. widespread high level cloud cover was keeping
temperatures relatively warm, however, with readings ranging from
the low 60s on the cool side of the boundary to the mid 70s in
east central and southeast Iowa. A complex of thunderstorms was
skirting just northwest and north of the area, with the support
of an upper level shortwave and embedded MCV.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 312 AM CDT Fri Jun 8 2018

Trying to pin down the most likely timeframe for scattered showers
and thunderstorms is the main challenge in this continued active,
summer weather regime. The mesoscale boundary setting up across
southeast Iowa into west central Illinois looks to be the main focus
for thunderstorm development during max heating today, which is
backed by the latest NAMnest and some recent HRRR model runs around
mid afternoon. Will keep our highest chance pops focused on this
development for mid afternoon into early evening. Ahead of this
timeframe, the HRRR along with the GFS and Canadian initiate new
convection over northeast MO, SE IA into west central IL early this
morning. So far, only only weak radar returns have been seen in this
area with weak elevated moisture return developing into a region of
steeper mid level lapse rates. Will keep slight pops in place for
this possibility, but confidence is low that this development will
take off this morning. Isolated showers and a few thunderstorms
will also likley affect areas north of highway 30 through early
morning.

With overall weak shear, the main threats from storms today will
be gusty winds, possible large hail and heavy downpours. With the
boundary remaining over the area, temperatures may only reach the
mid to upper 70s in the north and east, while 80s will again be
common across the west and south.

Tonight, scattered thunderstorms may be on-going in the evening,
especially near the boundary, but beyond, confidence remains low
with better upper level support staying well to the north. Thus,
will only have chance pops. Temperatures will likely cool into the
60s due to the continued influence of the lake enhanced airmass.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 312 AM CDT Fri Jun 8 2018

Low confidence on coverage and timing of any thunderstorms with a
nearly daily chance of storms, but many dry hours also. The GFS
continues to be overly aggressive depicting widespread rain which is
driving the higher pops in the grids. So far, the widespread rain
hasn't happened.

This weekend into early next week: The mid-summer pattern continues
with the dvn cwa on the edge of the heat dome, which is gripping the
central/southern Plains.  Shear will remain weak during this time
frame with no real good surface low to provide strong forcing, and
provide higher confidence in storm coverage. Therefore, I will
maintain the chance pops for isolated or scattered storms, mainly
during the heating of the day. SPC has a marginal risk of severe
storms for a large area of the Midwest through the weekend. The
overall severe threat will depend on location of any MCVs and
outflow boundaries which remains uncertain at this time. Highs
should be mainly in the 80s with lows mainly in the 60s.

Mid to late next week: There are signals that a stronger storm
system may develop somewhere in the northern Plains/Upper Midwest
providing stronger westerlies aloft. This may provide stronger shear
but confidence is low on frontal positions and timing of potential
of more widespread storms. Highs should remain in the 80s with lows
in the 60s.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1248 PM CDT Fri Jun 8 2018

Scattered storms expected to continue through the afternoon into
evening, as an upper level disturbance over northwest IA moves
into the region and interacts with a frontal boundary. Have
largely handled with VCTS mention for now and will continue to
assess trends as needed. Looks like precipitation should diminish
late evening and overall the potential looks low rest of the
period as area in between departing disturbance and next shortwave
and attendant convection in the Plains. Expect MVFR to IFR
conditions in the precipitation, while VFR conditions to dominate
elsewhere.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...McClure
Hazardous weather outlook, Jun 8, 3:48 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
348 AM CDT Fri Jun 8 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
348 AM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected across the outlook area today
and tonight. The main threat from storms will be heavy downpours
and frequent lightning. Isolated severe storms with damaging wind
and large hail are possible and the Storm Prediction Center has a
marginal risk in place for most of the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible over the outlook area Saturday through
Wednesday. There is a low potential for severe storms this weekend,
with the main threats being large hail and damaging winds. It is too
soon to determine the threat for severe weather for Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this
evening.

Sheets/Haase

In the hours before

Local storm report, Jun 8, 12:02 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 NE FORT MADISON MUNIC 40.67N 91.32W
06/08/2018  E1.00 INCH       LEE                IA   TRAINED SPOTTER

            TOTAL RAINFALL THROUGH NOON TODAY.

&&

PS
Special weather statement, Jun 8, 12:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1248 PM CDT FRI JUN 8 2018

MOC045-199-081815-
Scotland-Clark-
1248 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 115 PM CDT...

At 1247 PM CDT, a strong thunderstorm was located over South Gorin,
or 10 miles southeast of Memphis, moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wyaconda, Rutledge, Luray, South Gorin, Granger, Arbela, Etna, Sand
Hill, Spillman Mound, Chambersburg, Ashton, Prospect Grove, Fairmont
and Azen.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4030 9195 4030 9217 4031 9220 4060 9204
      4061 9197 4049 9171 4027 9195
TIME...MOT...LOC 1747Z 214DEG 11KT 4034 9203

Cousins

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:12 AM CDTSpecial Weather StatementDVNClinton33 min
Jun 8, 5:23 AM CDTSpecial Weather StatementDVNBuchanan37 min
Jun 8, 5:10 PM CDTSpecial Weather StatementDVNDelaware35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.